Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 125, NWS Denver/Boulder, CO

July 12, 2007Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2007, 3:03 PM MDT for Larimer County, Weld County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2007, 3:03 PM MDT (21:03 UTC)
Expired
Jul 12, 2007, 3:52 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Larimer County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 61 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 1:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:55 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 12, 2:55 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT THU JUL 12 2007

.SHORT TERM...BATCH OF CONVECTION NOVING INTO NORTHERN COLORADO
PLAINS A TTHIS TIME. AMS UNSTABLE WITH APPROACHING SHORTWAVE...
CURRENTLY OVER CENTRAL WYOMING. FORECAST SOUNDINGS HAVE SHOWN CAPE
VALUES AROUND 2000 J/KG ACROSS NORTHEAST PLAINS. ALTHOUGH WINDS
ALOFT ARE FAIRLY WEAK AS CWA UNDER DEFORMATION AREA. BUT DESPITE
LIMITED SHEAR...SEVERE POTENTIAL ACROSS PLAINS EXISTS GIVEN THE CAPE
VALUES. SEVERE WATCH ALREADY ISSUED FOR POINTS NORTH OF A BOULDER TO
AKRON LINE...INCLUDING ALL OF WASHINGTON COUNTY...UNTIL 02Z. LOOKING
LIKE HAIL WILL BE THE MAIN THREAT IN THIS AREA...THOUGH STRONG WINDS
CERTAINLY A POSSIBILITY. FURTHER SOUTH...SEVERE THREAT MORE
UNCERTAIN AS WINDS ALOFT WEAKER. COULD SEE SOME MARGINAL SEVERE HAIL
WITH EXPECTED CAPES AROUND 1500 J/KG. ELSEWHERE...CONVECTION HAS
BEEN ONGOING AND LINGERING ACROSS PARK AND SOUTHERN JEFFERSON
COUNTIES THE LAST FEW HOURS WHILE THE CONVECTION ACROSS JACKSON AND
LARIMER COUNTIES SLOWLY MOVING SOUTHEAST. STORMS YET IN THE DENVER
METRO AREA. AS SHORTWAVE MOVES ACROSS CWA...SHOULD SEE STORMS SPREAD
ACROSS REMAINDER OF AREA...LIKELY POPS SEEM REASONABLE FOR MOST OF
CWA THIS EVENING. WITH PRECIPITABLE WATER VALUES AROUND NINE TENTHS
OF AN INCH...COULD SEE SOME HEAVY RAIN WITH THE STORMS AND THE SLOW
MOVEMENT COULD CAUSE SOME FLOODING PROBLEMS. CONVECTION SHOULD END
BY MIDNIGHT AS WAVE CLEARS CWA AND SUBSIDENCE INCREASES. BOUNDARY
LAYER WIND AND HUMIDITY PROGS SUGGEST POTENTIAL FOR LOW CLOUDS AND
FOG. HOWEVER...SURFACE PROGS INDICATE THAT THERE SHOULD BE
SUFFICIENT DRAINAGE FLOW TO OFFSET FOG DEVELOPMENT. ON FRIDAY...
MODELS SHOW DRIER AIR MOVING ACROSS CWA AS HIGH PRESSURE FROM THE
GREAT BASIN BEGINS TO BUILD OVER AREA. FORECAST SOUNDINGS SHOW
PRECIPITABLE WATER VALUES AROUND THREE QUARTERS OF AN INCH BY 21Z.
STILL SUFFICIENT MOISTURE FOR ANOTHER ROUND OF AFTERNOON STORMS...
BUT SHOULD BE LIMITED IN COVERAGE AS MODELS STILL SHOW QUITE A BIT
OF MID LEVEL WARMING. WILL NOT CHANGE MUCH FROM ONGOING AFTERNOON
POP GRIDS...WITH SCATTERED MOUNTAINS AND FOOTHILLS...LOWER POPS
ELSEWHERE. TEMPERATURE AND THICKNESS PROGS SUGGEST HIGHS IN THE MID
80S ACROSS PLAINS...IN LINE WITH GUIDANCE. CURRENT TEMPERATURE GRIDS
SEEM ON TRACK.

.LONG TERM...WEATHER PATTERN WILL BEGIN TO DRY OUT AND WARM UP AS A
LARGE UPPER LEVEL RIDGE SLOWLY MIGRATES TO THE NORTHEAST.  THE
PATTERN SHIFTS INTO A HIGH AMPLITUDE RIDGE TROUGH SYSTEM OVER THE
CONTINENTAL U.S. BY EARLY NEXT WEEK...SO THIS SHOULD HELP PROMOTE
WELL ABOVE NORMAL TEMPERATURES OVER OUR FORECAST AREA.  HIGHS SHOULD
BE ABLE TO CLIMB INTO THE LOWER TO MID 90S ACROSS THE PLAINS THROUGH
MUCH OF THE PERIOD.

THERE IS SOME MOISTURE STILL TRAPPED UNDER THE RIDGE SO THAT WOULD
STILL PROMOTE AFTERNOON AND EVENING CONVECTION...BUT COVERAGE WILL
BE LIMITED BY THE WARM MID LEVEL TEMPS AND LACK OF ANY FORCING
FEATURE.  MAIN THREAT OF STORMS WOULD REMAIN IN AND NEAR THE
MOUNTAINS.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT DIA
THROUGH 04Z WITH HEAVY RAIN...SMALL HAIL AND ERRATIC WIND GUSTS UP
TO 35KTS A POSSIBILITY. CIGS/VSBYS COULD BRIEFLY LOWER TO MVFR
CONDITIONS WITH THUNDERSTORM PASSAGE. DRIER CONDITIONS FRIDAY WITH
ONLY A SLIGHT CHANCE OF THUNDERSTORMS AFTER 18Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/BARJENBRUCH
Hazardous weather outlook, Jul 12, 11:01 AM MDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT THU JUL 12 2007

COZ030>051-131200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT THU JUL 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE MOUNTAINS AND
FOOTHILLS THIS AFTERNOON...THEN OVER THE PLAINS LATE THIS AFTERNOON
AND EVENING. THE STORMS WILL BE MORE NUMEROUS ACROSS THE SOUTHERN
FRONT RANGE FOOTHILLS...PARK COUNTY AND PALMER DIVIDE REGION. THE
MAIN THREAT WILL BE HEAVY RAIN WITH RAINFALL RATES UP TO AN INCH IN
30 MINUTES AND POSSIBLE FLOODING. A FEW STORMS COULD BECOME SEVERE
WITH HAIL UP TO ONE INCH IN DIAMETER.

A MOIST ATMOSPHERE REMAINS IN PLACE OVER THE AREA WHILE AN UPPER
LEVEL DISTURBANCE WILL MOVE INTO WESTERN COLORADO LATER TODAY. THE
SEVERE WEATHER THREAT IS LOWER TODAY AS THE FLOW ALOFT IS A BIT
WEAKER. THE BEST CHANCE FOR SEVERE STORMS WILL BE NORTHEAST OF A
GREELEY TO LIMON LINE WHERE THE SHEAR IS MORE FAVORABLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE AND INTENSITY ARE EXPECTED TO BE ON THE
DECLINE BEGINNING FRIDAY AND ESPECIALLY OVER THE WEEKEND INTO EARLY
NEXT WEEK.  A RIDGE OF HIGH PRESSURE BUILDING OVER THE CENTRAL
ROCKIES WILL RESULT IN A WARMER AND DRIER AIRMASS BEGINNING THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS OF
COLORADO AFTER 2 PM.

D-L/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:07 PM MDTSevere Thunderstorm WarningBOUWashington24 min
Jul 11, 8:32 PM MDTSevere Thunderstorm WarningBOUWeld43 min
Jul 12, 12:50 PM MDTSevere Thunderstorm WarningBOULarimer27 min
Jul 12, 1:59 PM MDTSevere Thunderstorm WarningBOUBoulder46 min
Jul 12, 2:34 PM MDTSevere Thunderstorm WarningBOULarimer, Weld41 min
Jul 12, 2:51 PM MDTSevere Thunderstorm WarningBOULogan, Weld54 min
Jul 12, 3:16 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert25 min
Jul 12, 3:40 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington, Weld50 min
Jul 12, 3:46 PM MDTTornado WarningBOUWeld28 min
Jul 12, 4:25 PM MDTSevere Thunderstorm WarningBOUMorgan50 min
Jul 12, 4:56 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Morgan, Washington49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.